Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 340, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 2002, 6:26 PM CDT for Roger Mills County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 6:26 PM CDT (23:26 UTC)
- Expired
- Jul 22, 2002, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Roger Mills County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:35 PM CDT | Hail 0.75 | Strong City, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WUUS54 KOUN 222326 SVROKC OKC129-230015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 625 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROGER MILLS COUNTY IN WESTERN OKLAHOMA * UNTIL 715 PM CDT * AT 625 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER STRONG CITY. THE STORM WAS NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE ANGORA...CHEYENNE...CRAWFORD... ROLL AND STRONG CITY HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS MORE THAN 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3582 9981 3550 9978 3555 9941 3584 9941 CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:53 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 22, 1:53 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 153 PM CDT MON JUL 22 2002 COLD FRONT CURRENTLY EXTENDS FROM NORTH OF KAY COUNTY SW INTO NORTHWESTERN PARTS OF FA. PRE-FRONTAL TORCH HAS WARMED TEMPERATURES INTO UPPER 90S/100S EARLY THIS AFTERNOON. WINDS AHEAD OF FRONT WILL LIKELY BACK SOMEWHAT WHICH WILL HELP INCREASE CONVERGENCE ALONG FRONT THIS AFTERNOON/EVENING. EXPECT BEST CHANCE FOR STORM DEVELOPMENT TO BE ALONG AND BEHIND FRONT FROM ROUGHLY SWO SOUTHWEST TO NEAR CSM. TEMP/DEWPOINT DEPRESSION WILL BE IN THE 30 TO 40 DEGREE RANGE SO SOME OF STRONGER STORMS WILL HAVE POTENTIAL FOR STRONG/DAMAGING WINDS. WITH LOSS OF HEATING LATER IN THE EVENING THINK THAT BEST CHANCE FOR OVERNIGHT STORMS MAY BE ACROSS WEST CENTRAL/SW OKLAHOMA WHERE BETTER LOW LEVEL CONVERGENCE IS FORECAST. GOING INTO TUESDAY FOCUS FOR STORMS WILL BE ACROSS CENTRAL AND MAINLY SOUTHERN PARTS OF FA. COLD FRONT/WIND SHIFT IS EXPECTED TO SITUATED NEAR RED RIVER VALLEY TUESDAY AFTERNOON. WILL KEEP IN SLIGHT CHANCES CENTRAL AND CHANCE POPS SOUTH. WILL ALSO GO MORE WITH FWC NUMBERS AND CURRENT FORECAST FOR HIGHS. SURFACE RIDGE WILL CONTINUE TO SHIFT TO THE EAST ON WEDNESDAY AS SURFACE LOW ASSOCIATED WITH UPPER STORM SYSTEM MOVES INTO NORTHERN PLAINS. COLD FRONT/SURFACE TROUGH TO THE SOUTH WILL ALSO BECOME LESS DEFINED. GOING INTO EXTENDED PERIOD...UPPER RIDGE IS FORECAST TO BE CENTERED OVER CENTRAL ROCKIES ON THURSDAY. HOWEVER...MRF AND ECMWF LOWER HEIGHTS ACROSS THIS AREA GOING INTO FRIDAY WITH APPROACH OF TROUGH NEAR PACIFIC NW. TWO MODELS DIVERGE ON SOLUTION AFTER THIS POINT WITH ECMWF DEVELOPING MORE OF A TROUGH ACROSS WESTERN US. THIS EVENTUALLY PUTS AREA IN SOUTH TO SOUTHWEST FLOW ALOFT WITH LEE TROUGH. MRF FORECAST MORE RIDGING OVER SOUTHWESTERN STATES AND WITH TIME BUILDS RIDGE OVER WESTERN STATES GOING INTO NEXT WEEK WITH FRONTAL PASSAGE MONDAY/TUESDAY. WITH LEE TROUGH MAY ADD IN SOME SLIGHT POPS SATURDAY/SUNDAY AFTERNOON FAR WEST AND ALL AREAS MONDAY FOR POSSIBLE FRONTAL PASSAGE. SIX PRELIM NUMBERS OKC 71 91 69 92 / 40 20 20 10 HBR 71 92 69 95 / 40 30 20 10 SPS 73 94 72 96 / 20 30 30 20 GAG 65 89 64 93 / 30 20 10 5 PNC 69 89 67 92 / 30 20 10 5 DUA 74 94 71 94 / 10 30 30 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jul 22, 3:55 PM CDT, 2 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT MON JUL 22 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 6 N WATONGA OK .75 INCH HAIL
07/22/02 BLAINE ROMAN NOSE STATE PARK
RANGER
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:39 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 36 min |
| Jul 22, 3:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 45 min |
| Jul 22, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 39 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.